Hail, Dekalb
- When
- December 23, 1:47 PM CST
- Where
- Dekalb County, 4 mi S of Rainsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.442, -85.870
Quarter size hail was reported.
A slow moving cold front moved through the region with scattered severe storms occurring along and slightly ahead of the cold front. There was one report of large hail and flash flooding in northern Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A slow moving cold front moved through the region with scattered severe storms occurring along and slightly ahead of the cold front. There was one report of large hail and flash flooding in northern Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 23, 11:32 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1132 AM CST TUE DEC 23 2014 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 911 AM CST TUE DEC 23 2014/ STORM SYSTEM GATHERING STRENGTH ALONG THE GULF COAST AS DEEP LAYER WIND ENERGY/DYNAMICS ROUND BASE OF TROUGH EXTENDING FROM SOUTH TEXAS TO THE LOWER MISSISSIPPI VALLEY REGION. ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE...LOW CLOUDS AND AREAS OF FOG BLANKET THE AREA AS A LOW LVL E/SE FLOW IS KEEPING AIRMASS RELATIVELY STABLE AT THIS TIME. 15Z TEMPS RANGED FROM THE UPR 50S - NW AL - TO MID 40S ALONG THE AL/GA STATE LINE...CLEARLY DEPICTING WHERE THE MORE STABLE AIRMASS EXISTS THIS MORNING. SOUNDINGS SHOW PRONOUNCED INVERSION/STABLE LAYER JUST OFF THE SURFACE PERSISTING THROUGHOUT MUCH OF THE DAY. FEEL CONFIDENT ENOUGH THAT THIS WILL LIMIT CONVECTION/THUNDER AT LEAST THROUGH THIS MORNING /18Z/. BANDS OF DEEPER CONVECTION CURRENTLY DEVELOPING ACROSS CENTRAL/SOUTHERN AL AND MS HAVE WEAKENED CONSIDERABLY NORTH OF I-20. EXPECT THIS TREND TO CONTINUE FOR THE NEXT FEW HOURS. REMOVED THUNDER ACROSS THE ENTIRE AREA FOR THIS MORNING AND WILL EVALUATE ADJUSTMENTS FOR AFTERNOON PERIOD IN THE NEXT COUPLE HOURS. PRIMARY IMPACTS/THREATS THIS MORNING WILL BE THE LOW CLOUDS AND AREAS OF FOG. VISIBILITIES HAVE BEEN REDUCED IN SPOTS TO LESS THAN A MILE. WITH CEILINGS BETWEEN 300-700 FT AGL...HIGHER ELEVATIONS ARE LIKELY SOCKED IN WITH EVEN LOWER VISIBILITIES. ADJUSTED HWO TO REFLECT THIS AND WILL CONTINUE TO MONITOR THROUGHOUT THE MORNING. DJN.83 && .AVIATION... FOR 18Z TAFS... SHOWERS AND SCATTERED THUNDERSTORMS WILL GRADUALLY OVERSPREAD NORTH ALABAMA THIS AFTERNOON. KMSL IS ALREADY BEING IMPACTED. IFR CONDITIONS WILL DOMINATE WITH OCCASIONAL REDUCTIONS TO LIFR IN HEAVIER RAIN. THUNDER COULD ALSO PRODUCE SMALL HAIL. WINDS WILL GENERALLY BE E/SE 10-15KTS...SWITCHING TO THE S/SE THIS EVENING AND EVENTUALLY THE W/SW BTWN 10-12Z/WED BEHIND A COLD FRONT. DJN.83 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1139 AM CST TUE DEC 23 2014 ALZ001>010-016-TNZ076-096-097-241115- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1139 AM CST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS THE AREA AS A STORM SYSTEM STRENGTHENS OVER THE LOWER MISSISSIPPI VALLEY. THE THREAT FOR A FEW STRONG STORMS WILL EXIST WITH THE POTENTIAL FOR HAIL UP TO NICKELS AND BRIEF WIND GUSTS TO 35 MPH. LOCALLY HEAVY RAIN WILL ALSO CREATE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST INTO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORM ACTIVITY FOR LOCATIONS EAST OF INTERSTATE 65 AFTER SUNRISE WEDNESDAY...BEFORE THE COLD FRONT CLEARS THIS REGION. STRONG WESTERLY WINDS WILL DEVELOP IN THE WAKE OF THE FRONT...WITH SUSTAINED SPEEDS AROUND 20 MPH AND GUSTS UP TO 30 MPH POSSIBLE THROUGH WEDNESDAY AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF HAIL...STRONG WIND...ANY DAMAGE...AND HEAVY RAINFALL WILL BE GREATLY APPRECIATED. 70/DD 83/DJN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CST TUE DEC 23 2014
ALZ010-231800-
DE KALB AL-
1125 AM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB COUNTY UNTIL
1200 PM CST...
AT 1124 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CROSSVILLE...OR 10 MILES EAST OF BOAZ...MOVING NORTHEAST AT 40 MPH.
PEA TO PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM...ALONG WITH
LOCALLY HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...LITTLE RIVER CANYON NATIONAL PRESERVE...
COLLINSVILLE...CROSSVILLE...GERALDINE...LITTLE RIVER FALLS...VALLEY
HEAD AND PINE RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3426 8581 3424 8581 3424 8584
3420 8586 3420 8609 3421 8610 3428 8611
3453 8570 3453 8551
TIME...MOT...LOC 1724Z 227DEG 42KT 3425 8599
DJN.83SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 PM CST TUE DEC 23 2014
ALZ004-007-231915-
MORGAN AL-LAWRENCE AL-
1253 PM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 115 PM CST...
AT 1252 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRUSHY LAKE...OR 11 MILES SOUTH OF MOULTON...MOVING NORTHEAST AT 50
MPH.
HEAVY RAIN AND PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...SOMERVILLE...BASHAM...
SPEAKE...MASSEY...EASTERN BANKHEAD NATIONAL FOREST AND DANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR FLOODING ON ROADS AND IN
LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3430 8735 3433 8737 3453 8708 3455 8678
3454 8678 3454 8677 3447 8670 3431 8699
3431 8711 3430 8711
TIME...MOT...LOC 1852Z 230DEG 43KT 3432 8725
DJN.83SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CST TUE DEC 23 2014
ALZ006-231945-
MADISON AL-
116 PM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON COUNTY UNTIL 145
PM CST...
AT 114 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HUNTSVILLE INTERNATIONAL AIRPORT...MOVING NORTHEAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...MOORES MILL...REDSTONE ARSENAL...
MERIDIANVILLE...HAZEL GREEN...TRIANA...MARSHALL SPACE FLIGHT
CENTER...UNIVERSITY OF ALABAMA IN HUNTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR FLOODING ON ROADS AND IN
LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3456 8666 3457 8668 3457 8667 3459 8669
3459 8679 3476 8679 3499 8665 3499 8631
TIME...MOT...LOC 1914Z 209DEG 52KT 3468 8671
DJN.83SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 PM CST TUE DEC 23 2014
ALZ006-TNZ076-096-232015-
MADISON AL-MOORE TN-LINCOLN TN-
132 PM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...MOORE AND
CENTRAL LINCOLN COUNTIES UNTIL 215 PM CST...
AT 130 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAZEL GREEN...OR NEAR MERIDIANVILLE...MOVING NORTH AT 65 MPH.
PEA TO PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH
HEAVY RAINFALL. A QUICK 1/2 TO 1 INCH OF RAIN COULD OCCUR IN THE
NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...FAYETTEVILLE...LYNCHBURG...MERIDIANVILLE...
MOORES MILL...HAZEL GREEN...TIMS FORD LAKE...LINCOLN...KELSO AND
BELLEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR FLOODING ON ROADS AND IN
LOW LYING AND URBAN AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3539 8628 3537 8628 3535 8624 3534 8627
3531 8626 3481 8655 3488 8674 3536 8655
3536 8649 3533 8646 3532 8642 3535 8641
3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 1930Z 201DEG 56KT 3492 8662
DJN.83SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
134 PM CST TUE DEC 23 2014
ALZ010-232000-
DE KALB AL-
134 PM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR DE KALB COUNTY UNTIL 200
PM CST...
AT 133 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CROSSVILLE...MOVING NORTHEAST AT 55 MPH.
PEA TO PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...HENAGAR...COLLINSVILLE...CROSSVILLE...
SYLVANIA...FYFFE...POWELL...GERALDINE AND VALLEY HEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3424 8583 3424 8584 3421 8584 3420 8585
3420 8594 3425 8606 3454 8592 3465 8556
TIME...MOT...LOC 1933Z 205DEG 50KT 3428 8593
DJN.83The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Quarter size hail was reported.
Flash flooding occurred with up to a foot of water over the road near the intersection of Balch and Gillespie roads in Madison Alabama.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553732, 553733.